Wyoming, 2020

High Wind and Winter Weather in Wyoming, December 22 to 23, 2020

December 22 to 23, 2020 · NWS RIW · 9 events in 8 counties and zones

A cold front moved across western and central Wyoming. Strong mid level winds mixed to the surface and brought strong wind to portions of the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front moved across western and central Wyoming. Strong mid level winds mixed to the surface and brought strong wind to portions of the area. The highest wind gust was 79 mph reported along Highway 28 in the Wind River Mountains. Wind gusts past 60 mph were also reported in Park, Johnson, Big Horn, Natrona and Washakie counties in central and western Wyoming. Many roads were impacted as roads were closed to high profile vehicles for a time. On the back side of the storm, and area of snow developed near Casper, Wyoming and brought local amounts over six inches, especially closer to Casper Mountain in Natrona county, Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 21, 10:08 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 21, 10:08 PM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1008 PM MST Mon Dec 21 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 231 PM MST Mon Dec 21 2020

Snow showers have mainly ended across the west this morning. Some
lower clouds remain across Jackson, Pinedale, and the western
mountains, and the thicker cloud deck is expected to stick around
through the night. East of the Divide, broken high clouds and breezy
conditions are the story today under dry conditions. Also, some
record high temperatures have already been broken today, with
other locations likely to break records by the end of the day.
But although it might not feel like it, it is still December and
it will begin to feel like it tomorrow.

The ridge begins to get pushed out overnight, tightening the
pressure gradient, which will lead to some increased winds
overnight and Tuesday morning. A trough moves in Tuesday and
Tuesday night with the cold front pushing across the area during
the day. The timing of the front is as follows: Late
morning/early afternoon the front reaches the Continental Divide.
Late afternoon the front crosses Buffalo, Riverton, Rock Springs,
by the evening the front will have crossed the state and into the
Nebraska Panhandle. Behind the front, much cooler temperatures,
though not bitterly cold, and gusty winds due to very impressive
surface pressure rises. Low temperatures Tuesday night will be in
the single digits to teens, and even single digits below zero in
the Western valleys. It is the wind, however, that will be the
main story with this system.

As the trough moves into the region tonight, SW winds at 700 mb show
50 to 60 kts across the east slopes of the Absarokas and Wind River
Mountains. This is favorable for high wind at Cody/Clark and Lander.
The southwest flow is also favorable for strong winds at Casper. As
the front passes, the flow shifts to northwesterly, shutting off the
wind machine at Lander and decreasing it at Cody. However, both the
NAM and GFS show 8 to 10 mb pressure rises behind the front across
Buffalo, and Casper through Laramie and Rawlins. This, in addition
to 700mb winds of 75 to 80 kts over Buffalo, means a slam dunk high
wind event for Buffalo. We also expect Casper as well as across the
south from Kemmerer through eastern Sweetwater county to blow high
wind Tuesday afternoon and evening. The other high wind spot to
watch will be post frontal winds in the N. Bighorn Basin, such as
around Greybull Tuesday afternoon and evening as well as the Wind
River Basin. With this, we issued High Wind Warnings and Watches
for these areas.

The other hazard will be snow from this system. There is not a whole
lot of moisture present with the trough, and models have pretty well
solidified the track and timing, so made few changes to the snow
grids through the event. Still looking at near-advisory amounts
across the Tetons, but impacts will be minimal, so will not issue an
advisory. East of the Divide, some upslope potential, so Lander and
Muddy Gap through Casper will see an inch or two with less than an
inch across Johnson County. The Bighorns might see 1 to 3 inches or
so. Snow will taper off Tuesday night, but the potential for blowing
snow will be possible across Johnson and Natrona Counties if they
get enough snow to blow around.

.LONG TERM...(Wednesday through Monday)
Issued at 231 PM MST Mon Dec 21 2020

After a period of warm days for late December, expect a big change
starting Wednesday. Much colder temperatures are expected along
with strong northerly to northwesterly flow as the longwave trough
deepens over the central CONUS. Temperatures may struggle to get
to the freezing mark in the warmest locations. H500 winds are
showing over 70 knots for central portions of the region and the
jet max moves across the northern parts of WY. All of the main
models show some spotty snow over the state, although there is not
agreement on the areal extent. At this point, keeping conditions
dry Wednesday for the grids. Any activity would look to be mainly
gone by 00z Thursday, with the exception of around the ID border
in the higher elevations. A slow warming trend is expected after
Wednesday as the aforementioned trough moves further east and
deepens. Expect winds to start to slacken overall with ridging
building in over the state.

Moving into Friday and the weekend, a cold front is projected to move
into the PACNW early Friday. The GFS, ECMWF and Canadian all show
this feature, but there is a bit of discrepancy on the timing. As
this moves east, it also means disagreement on when the
precipitation starts impacting WY. The GFS and ECMWF show the
leading edge of the snowfall into the western counties by 12z
Saturday, whereas the Canadian holds off until 18z. Some lingering
precipitation looks to be around through Sunday afternoon, but
much of the area may remain dry. Confidence at this point is low,
however due to the model discrepancy and that it is still several
days away.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday)
Issued at 1003 PM MST Mon Dec 21 2020

Only forecast concern through sunrise is variable fog affecting
KPNA, which may spread into the KBPI region briefly. Things
change after sunrise with the approach of the next system. SHSN
will arrive at KJAC midmorning, and continue through the remainder
of the short term. Some -SN could reach KBPI/KPNA during the
afternoon, but any that does will be brief. Remainder of TAF sites
will experience strong gusty winds again during the afternoon,
with multiple sites approaching 50kt gusts. The gusty winds are
not forecast to relax until after 06Z Wednesday.

&&

.FIRE WEATHER...
Issued AT 231 PM MST Mon Dec 21 2020

Snow has ended across the west, but relative humidity remains very
wet. Smoke dispersal is poor to fair today, except where there are
some breezy winds from Rock Springs to Casper. Snow showers enter
the region again Tuesday morning with the passage of a cold front.
Most of the snow will fall across the western mountains, with 2 to 3
inches in the western valleys. East of the Divide, minimal snowfall
is expected with highest amounts near Lander and Casper. Windy
Tuesday morning across Lander and Cody/Clark and the east slopes of
the Wind River Mountains and Absarokas and then increasing during
the afternoon from Buffalo south and also at Dubois, Riverton, and
the Wind Corridor from Kemmerer to Rock Springs to Casper. Snow
tapers off Tuesday night and the rest of the week will remain
mainly dry.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Tuesday morning through Tuesday afternoon
for WYZ019-027>030.

High Wind Warning from 2 AM to 5 PM MST Tuesday for WYZ015-018.

High Wind Watch from Tuesday morning through late Tuesday night
for WYZ010.

High Wind Warning from 2 AM to 8 PM MST Tuesday for WYZ002-003-
016.

High Wind Watch from 5 AM MST Tuesday through Tuesday evening
for WYZ020.

High Wind Watch from Tuesday morning through Tuesday evening for
WYZ004.

High Wind Watch from Tuesday morning through Tuesday evening for
WYZ017.

&&

SHORT TERM...Fisher
LONG TERM...Clayton
AVIATION...Straub
FIRE WEATHER...Fisher
Hazardous weather outlook, Dec 21, 2:23 PM MST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
223 PM MST Mon Dec 21 2020

WYZ001>020-022>030-221200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
223 PM MST Mon Dec 21 2020

...HIGH WIND WATCHES AND WARNINGS FOR PORTIONS OF THE FORECAST
AREA FROM 3 AM TONIGHT THROUGH 5 AM WEDNESDAY...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Gusty west to southwest winds continue for portions of the area
with gusts possible from 40 to 55 mph. The windy conditions will
continue into the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday into Wednesday morning...Strong to high winds possible
for areas east of the divide and southwest Wyoming. Wind gusts
around 60 mph can be expected in some areas. Snow spreading from
west to east across the area from Tuesday morning through
Wednesday morning. Three to six inches of new snow can be expected
in the western and northwest mountains.

Saturday and Saturday night...A chance of snow in the west.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, especially very strong and damaging wind gusts.

McDonald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind, 1 winter weather. Local standard time, as filed.

High Wind, Natrona County Lower Elevations

When
December 22, 1:46 AM MST to 9:32 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Maximum wind gusts of 60 mph were recorded at Wyoming Boulevard south of Casper, Wyoming, as well as Hiland, Wyoming along Highway 20-26.

High Wind, Wind River Mountains East

When
December 22, 2:26 AM MST to 3:34 AM MST
Where
Wind River Mountains East forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A maximum wind gust of 79 mph was reported along Highway 28 in the Wind River Mountains near Red Canyon.

High Wind, Northeast Johnson County

When
December 22, 2:15 PM MST to December 23, 2:18 AM MST
Where
Northeast Johnson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A prolonged period of high wind occurred in northern Johnson County, Wyoming. There were numerous wind gusts past 60 mph at the Johnson County, Wyoming airport including a maximum gust of 72 mph. A wind gust of 79 mph occurred along Interstate 90.

High Wind, Rock Springs & Green River

When
December 22, 3:08 PM MST to 3:14 PM MST
Where
Rock Springs & Green River forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A wind gust of 58 mph was reported along Interstate 80 in Green River, Wyoming.

High Wind, East Sweetwater County

When
December 22, 3:44 PM MST to 5:44 PM MST
Where
East Sweetwater County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A maximum gust of 64 mph was recorded at the Rock Springs, Wyoming airport. In the higher elevations, a gust of 70 mph was reported at the Snow Springs RAWS site.

High Wind, North Big Horn Basin

When
December 22, 4:55 PM MST to 7:01 PM MST
Where
North Big Horn Basin forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Wind gusts of 62 and 61 mph were reported at the Powell and Greybull, Wyoming airports, respectively.

Winter Weather, Natrona County Lower Elevations

When
December 22, 5:40 PM MST to December 23, 5:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Snowfall amounts around the city of Casper, Wyoming ranged from six to nine inches. Amounts dropped sharply further west with little or no snow west of Powder River in Natrona County, Wyoming. The snow brought slick and snow covered roads that caused travel problems.

High Wind, Southeast Big Horn Basin

When
December 22, 5:47 PM MST to 7:38 PM MST
Where
Southeast Big Horn Basin forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

A maximum wind gust of 67 mph was reported at the Worland, Wyoming airport.

High Wind, Cody Foothills

When
December 22, 6:54 PM MST to 10:30 PM MST
Where
Cody Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

A maximum wind gust of 70 mph was reported along Highway 120 near Meeteetse, Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931691, 931686, 931687, 931689, 931690, 931688, 931693, 931692, 931685.